Texas, 2011Heavy Snow in Texas, December 22 to 24, 2011
December 22 to 24, 2011 · NWS MAF · 2 events in 2 counties and zones
An upper level cutoff low pressure center moved slowly eastward over west Texas, creating a prolonged period of wintry precipitation. Although rain, sleet and snow occurred, the precipitation fell mainly as snow, with significant accumulations over west Texas.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level cutoff low pressure center moved slowly eastward over west Texas, creating a prolonged period of wintry precipitation. Although rain, sleet and snow occurred, the precipitation fell mainly as snow, with significant accumulations over west Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 22, 5:24 PM CST, 2 hours 36 minutes earlier.
Area forecast discussion, Dec 22, 5:24 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
524 PM CST THU DEC 22 2011
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
MVFR CEILINGS TO DEVELOP/CONTINUE AT THE TERMINALS THIS EVENING
AND CONTINUE OVERNIGHT AND CONTINUE THROUGH THE DAY FRIDAY.
OCCASIONAL IFR CEILINGS ARE EXPECTED AT THE TERMINALS IN THE 12Z
TO 16Z PERIOD. A SLOW MOVING UPPER LEVEL STORM SYSTEM TRACKING
SOUTH THROUGH ARIZONA WILL RESULT IN PREVAILING LIGHT SNOW AND FOG
AT KCNM BEGINNING AT 09Z AND CONTINUING THROUGH FRIDAY WITH CONTINUED
MVFR TO OCCASIONAL IFR CONDITIONS.
12
&&
.PREV DISCUSSION... /ISSUED 358 PM CST THU DEC 22 2011/
DISCUSSION...
COLD AIR FILTERING INTO THE CWFA WITH LOW CLOUDS NOT TOO FAR
BEHIND. MEANWHILE UPPER LOW IS IN CENTRAL AZ WITH PRECIP BEING
REPORTED IN ERN AZ/WRN NM. FOR FRIDAY DECIDED TO CONTINUE USING
THE ECMWF...BUT ALSO WITH AN EMPHASIS OF THE NAM FOR THROUGH
SATURDAY. THE GFS SEEMS TO BE THE OUTLIER ON RECENT RUNS AND THE
NAM HAS TRENDED MORE TOWARDS THE CONSISTENT ECMWF....WHICH IS WHY
THE FORECAST HAS A HEAVY NAM/ECMWF BLEND.
THE ECMWF/NAM HAVE GOOD AGREEMENT ON THE UPPER LEVEL LOW MOVING A
STRONG VORT MAX AT 500MB ACROSS THE AREA. THE LOW WILL DEEPEN OVER
SOUTHWEST NEW MEXICO LATE TONIGHT AND EJECT TWO MAIN VORT
MAXES INTO SOUTHEAST NEW MEXICO. THESE TWO VORT MAXES WILL INDUCE
STRONG UPPER LEVEL DIVERGENCE OVER THE REGION AND WITH COPIOUS
AMOUNTS OF MOISTURE IN THE LOW AND MID LEVELS OF THE ATMOSPHERE...
WILL PRODUCE HEAVY TO MODERATE SNOW. THE FIRST OF THE TWO WAVES
WILL MOVE OVER EDDY COUNTY AND THE GUADALUPE MOUNTAINS BY TONIGHT
AND FRIDAY AFTERNOON AND PRODUCE 4 TO 6 INCHES OF SNOW. WITH HIGH
SNOWFALL AMOUNTS EXPECTED...HAVE WENT WITH A WINTER STORM WARNING
FOR THE GUADALUPE MOUNTAINS AND EDDY COUNTY IN OUR CWA. THIS
WARNING WILL EXTEND THROUGH 5 PM MST ON FRIDAY. PRECIP LOOKS LESS
SO FARTHER E INTO LEA COUNTY AND HAVE WENT WITH WINTER WX ADVISORY
FOR SNOW THERE AND UPPER TRANS PECOS AND REMAINDER OF CULBERSON
COUNTY FOR 1 TO 3 INCHES...MAINLY ON FRIDAY. STRONG NORTHEAST FLOW
AT THE SURFACE ATTENDANT WITH THIS STORM SYSTEM WILL INDUCE HIGH
WINDS AT GUADALUPE PASS THROUGH 11 AM MST...THUS A HIGH WIND
WARNING IN EFFECT.
THE SECONDARY VORT MAX...WHICH IS A PARTICULARLY STRONG WAVE...WILL
BE EJECTED OVER SOUTHEAST NEW MEXICO/WESTERN PERMIAN BASIN/TRANS
PECOS REGION AFTER MIDNIGHT. THIS WILL CREATE MODERATE SNOW ACROSS
THE AREA AND SLOWLY PROPAGATE EASTWARD DURING THE DAY ON SATURDAY.
DUE TO THE INTENSITY OF THE SECONDARY WAVE...AND THE HOLIDAY
SEASON...DECIDED TO ISSUE A WINTER STORM WATCH FOR SOUTHEAST NEW
MEXICO AND MUCH THE REMAINDER OF THE CWFA FRIDAY NIGHT THRU SATURDAY.
SNOW ACCUMULATIONS OF 2 TO 4 INCHES WITH LOCALIZED AMOUNTS POSSIBLY
AS HIGH AS OF 5 INCHES ARE EXPECTED FOR LEA COUNTY AND THE
NORTHWEST PERMIAN BASIN. AS THE SNOW MOVES EASTWARD DURING THE
DAY...1 TO 3 INCHES OF SNOW CAN BE EXPECTED. TEMPERATURES ON
SATURDAY ARE EXPECTED TO RISE INTO THE MID 30S...THUS LIGHTER
SNOW WILL MOST LIKELY TURN/MIX WITH RAIN DURING THE AFTERNOON.
PRIMARY MID LEVEL LOW WILL BE WELL NE SUNDAY EVENING WITH SOME WRAP
AROUND CLOUDS AND POSSIBLY SOME LIGHT PRECIP LINGERING INTO MID
EVENING ACRS THE N-E CWFA. WITH SFC HIGH PRESSURE AND CLEARING
SKIES/POTENTIAL SNOW ON THE GROUND WILL MAKE FOR A COLD CHRISTMAS
MORNING. BELOW NORMAL TEMPS WILL CARRY OVER INTO CHRISTMAS DAY WITH
HIGHS MOSTLY IN THE 40S. THERE WILL A MID LEVEL SHRTWV MONDAY THAT
MAY GENERATE ISOLD -SHRA ACRS THE LOWER TRANS PECOS. 85H TEMPS
4-6C AND MOSTLY CLOUDY CONDITIONS SUGGEST 40S AND 50S FOR HIGHS MONDAY.
LEE TROFFING AND MINOR THERMAL RIDGING TUE SUGGEST A WARMING TREND
WITH HIGHS BACK IN THE 50S AND 60S. PASSING SHRTWV TROF IN NW
FLOW WILL PUSH WEAK DRY FRONT S WED PM BUT IN ADVANCE MORE ABOVE
NORMAL TEMPS ARE EXPECTED. ENUF OF WLY MID LEVEL COMPONENT THUR TO
RESULT IN LEE TROF AND AGAIN A WARM AFTERNOON. POTENTIAL FOR A
STRONGER FRONT FRIDAY (NEW YRS EVE) HOWEVER WILL REFLECT LITTLE
CHANGE DUE TO MODEL DIFFERENCES.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 PM MST FRIDAY
FOR THE FOLLOWING ZONES... EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY.
WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
AFTERNOON FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...
EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...
NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
WINTER WEATHER ADVISORY FROM 8 AM TO 5 PM MST FRIDAY FOR THE
FOLLOWING ZONES... CENTRAL LEA COUNTY...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
TX...HIGH WIND WARNING UNTIL 11 AM MST FRIDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 PM MST FRIDAY
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SATURDAY
AFTERNOON FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARTIN...
MIDLAND...REEVES COUNTY AND UPPER TRANS PECOS...UPTON...VAN
HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
WINTER WEATHER ADVISORY FROM 9 AM TO 6 PM CST FRIDAY FOR THE
FOLLOWING ZONES... REEVES COUNTY AND UPPER TRANS PECOS...
VAN HORN AND HIGHWAY 54 CORRIDOR.
&&Hazardous weather outlook, Dec 22, 3:27 PM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM CST THU DEC 22 2011
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-232130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
327 PM CST THU DEC 22 2011 /227 PM MST THU DEC 22 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAVY SNOW WARNING HAS BEEN ISSUED FOR THE GUADALUPE MOUNTAINS
AND EDDY COUNTY PLAINS FOR LATE TONIGHT AND FRIDAY. STORM TOTAL
SNOWFALL AMOUNTS OF 4 TO 6 INCHES ARE POSSIBLE OVER THE GUADALUPE
MOUNTAINS AND FAR WESTERN EDDY COUNTY. FOR THE REMAINDER OF EDDY
COUNTY...SNOWFALL AMOUNTS OF 2 TO 4 INCHES OF SNOW CAN BE
EXPECTED. TRAVEL THROUGH THE GUADALUPE MOUNTAINS ON U.S. HIGHWAY
62 180 WILL LIKELY BE IMPACTED.
LOCALLY STRONG NORTHEAST WINDS ARE EXPECTED THROUGH GUADALUPE
PASS THIS EVENING INTO EARLY FRIDAY MORNING WITH SUSTAINED
NORTHEAST WINDS OF 30 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH. A
HIGH WIND WARNING REMAINS IN EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER WEATHER ADVISORY FOR SNOWFALL HAS BEEN ISSUED FOR THE VAN
HORN AND HIGHWAY 54 CORRIDOR...UPPER TRANS PECOS AND LEA COUNTY
NEW MEXICO. STORM TOTAL SNOWFALL AMOUNTS OF 1 TO 3 INCHES ARE
POSSIBLE ON FRIDAY...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE
10 CORRIDOR.
A WINTER STORM WILL CONTINUE TO AFFECT WEST TEXAS AND SOUTHEAST
NEW MEXICO FRIDAY NIGHT AND SATURDAY WHEN ACCUMULATING SNOWFALL
CAN BE EXPECTED FOR THE DAVIS MOUNTAINS AND AREAS GENERALLY ALONG
AND NORTH OF THE INTERSTATE 10 CORRIDOR. A WINTER STORM WATCH HAS
BEEN ISSUED FOR SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...
DAVIS MOUNTAINS AND MOST OF THE PERMIAN BASIN FRIDAY NIGHT THROUGH
SATURDAY MORNING. STORM TOTAL SNOWFALL AMOUNTS OF 2 TO 4 INCHES
ARE EXPECTED FOR AREAS ALONG AND NORTH OF A VAN HORN TO WINK TO
SEMINOLE LINE. LOCATIONS ALONG AND NORTH OF AN ALPINE TO CRANE TO
BIG SPRING LINE CAN EXPECT 1 TO 3 INCHES OF SNOWFALL. THIS SYSTEM
WILL HAVE THE POTENTIAL TO IMPACT HOLIDAY TRAVEL CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Heavy Snow, Van Horn & Hwy 54 Corridor
- When
- December 22, 8:00 PM CST to December 24, 11:00 PM CST
- Where
- Van Horn & Hwy 54 Corridor forecast zone
- Reported by
- NWS Employee
Considering Pine Springs in the Guadalupe Mountains had 17 inches of snowfall, northern portions of the Van Horn and Highway 54 corridor zone could have had 8-10 inches of snowfall.
Heavy Snow, Guadalupe Mountains of Culberson County
- When
- December 22, 7:47 PM MST to December 24, 10:46 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Reported by
- Park/Forest Service
Several hours of moderate snow fell before freezing rain mixed with the snow early on the 23rd. Since temperatures were in the 20s through the evening on the 22nd, and considering the moderate snowfall, several inches of snowfall were possible along with icy roads. Snow continued through the day and night on the 23rd and ended late in the morning on the 24th with 17 inches total.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, December 22, 20117 injured · $3.2 million · EF3 · 18 events
- Heavy Snow and High Wind in New Mexico, December 22 to 25, 20111 death · 2 injured · 65 kt wind · 23 events
- Tornadoes and Damaging Winds in Alabama, December 22, 2011$248,000 · EF1 · 14 events
- Damaging Winds in Louisiana, December 22, 2011$643,000 · 65 kt wind · 7 events
- Damaging Winds in Mississippi, December 22, 2011$257,000 · 60 kt wind · 5 events
- Tornado and Damaging Winds in Louisiana, December 22, 2011$51,000 · EF1 · 8 events
- Winter Weather in Kansas, December 22, 20114 injured · $25,000 · 2 events
- High Wind and Strong Wind in California, December 22 to 23, 20111 injured · $30,000 · 65 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 22, 20116 events
- Heavy Snow in New Mexico, December 22 to 24, 20115 events
- High Wind in California, December 22 to 23, 201162 kt wind · 4 events
- Heavy Snow in New Mexico, December 22 to 24, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354411, 354310.